|Anemia Side Effects
Dec 31, 2002
Hi! I am not too sure if I am anemic or not but my family suspects so since I have become pale and my hands & feet are always cold as ice. Am I anemic? What type am I?
Response from Dr. Frascino
Your family might be right! The only way to tell for certain is to get a simple blood test.
First, I should explain what anemia is. It's defined as an abnormally low number of red blood cells or low hemoglobin, an iron-containing protein found within red blood cells. Red blood cells are manufactured in our bone marrow and are designed to carry oxygen from our lungs to the rest of our body, using the iron-containing protein called hemoglobin.
Anemia is associated with a variety of symptoms, including fatigue, shortness of breath, rapid heartbeat, paleness, headaches, decreased sex drive, weakness, cold extremities, and inability to concentrate.
Since this is an HIV information site, I'll assume you are HIV-positive. There are several possible causes for anemia in those of us living with HIV, and sometimes several of these factors may be involved simultaneously.
Some types of anemia are temporary and have relatively simple causes, such as dietary deficiencies. For example, a shortage of iron, vitamin B12, or folic acid can lower your red blood cell count. Other potential causes include anemia of chronic disease (such as chronic HIV infection) or anemia resulting from medication side effects (especially AZT).
What type might you have? I have no way of knowing at this point. See your doctor. A simple blood test should give you the answers. Treatment, if indeed you are anemic, depends on the cause or causes of your anemia. If you are iron or vitamin deficient, then iron or vitamin supplements should help. If, however, you have AZT-induced anemia or anemia of chronic disease, then Procrit might be your best treatment option. Procrit is a medication that stimulates the production of additional new red blood cells.
Finally, I should mention that there are other conditions besides anemia that can cause paleness and cold hands and feet. So your first step is to see your doctor to get the proper tests to diagnose your condition.
Good luck. Happy Holidays!
Please help one last time I beg of you Cryptosporidium
What is Hemogloben
- Dry Cough After French Kissing Worried I Have HIV
- Fatigue After Oral Sex On A Woman What Are The Chances Of HIV
- Itchy Testicles After Touching Used Condom Sign Of HIV AIDS
- Swollen Glands After Oral Sex Worried I Have HIV
- White Bumps After Handjob Worried I Have HIV
- White Spots After Getting Head Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.